Alert archive / Ohio / Gale Watches in 2017

Gale Watch 3, NWS Cleveland, OH

October 29, 2017

NWS Cleveland, OH issued this gale watch at Oct 29, 2017, 6:40 AM EDT. It took effect at Oct 30, 2017, 10:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 6:40 AM EDT (10:40 UTC)
In effect from
Oct 30, 2017, 10:00 AM EDT
Expired
Oct 29, 2017, 3:46 PM EDT
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

051 
WHUS71 KCLE 291040
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
640 AM EDT SUN OCT 29 2017

LEZ144>149-291845-
/O.CON.KCLE.SC.Y.0079.171030T0000Z-171101T0600Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
640 AM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT WEDNESDAY...

* WINDS...WEST 20 TO 30 KNOTS WITH GUSTS UP TO 35 KNOTS.

* WAVES...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ061-167>169-291845-
/O.NEW.KCLE.GL.A.0003.171030T1400Z-171031T0900Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
640 AM EDT SUN OCT 29 2017

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WATCH, WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT.

* WINDS...WEST 25 TO 35 KNOTS WITH GUSTS UP TO 45 KNOTS.

* WAVES...7 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THERE IS AN UPCOMING RISK OF GALE
FORCE WINDS OF 34 TO 47 KNOTS. MARINERS SHOULD MONITOR THE
FORECAST AND BEGIN PLANNING APPROPRIATE ACTION IN THE EVENT OF A
GALE WARNING.

&&

$$
2 follow-up statements
947 
WHUS71 KCLE 291329
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
929 AM EDT SUN OCT 29 2017

LEZ144>149-292130-
/O.CON.KCLE.SC.Y.0079.171030T0000Z-171101T0600Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
929 AM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT WEDNESDAY...

* WINDS...WEST 20 TO 30 KNOTS WITH GUSTS UP TO 35 KNOTS.

* WAVES...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ061-167>169-292130-
/O.CON.KCLE.GL.A.0003.171030T1400Z-171031T0900Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
929 AM EDT SUN OCT 29 2017

...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WINDS...WEST 25 TO 35 KNOTS WITH GUSTS UP TO 45 KNOTS.

* WAVES...7 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THERE IS AN UPCOMING RISK OF GALE
FORCE WINDS OF 34 TO 47 KNOTS. MARINERS SHOULD MONITOR THE
FORECAST AND BEGIN PLANNING APPROPRIATE ACTION IN THE EVENT OF A
GALE WARNING.

&&

$$
670 
WHUS71 KCLE 291946
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT SUN OCT 29 2017

LEZ147>149-300400-
/O.EXT.KCLE.SC.Y.0079.171030T0000Z-171030T0900Z/
/O.NEW.KCLE.GL.W.0010.171030T0900Z-171031T0900Z/
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
5 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 5 AM MONDAY TO 5 AM EDT TUESDAY.

* WINDS...WEST 25 TO 35 KNOTS WITH GUSTS UP TO 40 KNOTS.

* WAVES...6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

A GALE WARNING IS ISSUED WHEN WINDS OF 34 TO 47 KNOTS ARE
IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS
REQUIRES EXPERIENCE AND A PROPERLY EQUIPPED VESSEL. MARINERS
WITHOUT THE PROPER EXPERIENCE AND VESSEL REMAIN IN PORT OR SHOULD
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LEZ061-167>169-300400-
/O.UPG.KCLE.GL.A.0003.171030T1400Z-171031T0900Z/
/O.NEW.KCLE.GL.W.0010.171030T0900Z-171031T0900Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EDT SUN OCT 29 2017

...GALE WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 5 AM MONDAY TO 5 AM EDT TUESDAY.
THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS...WEST 25 TO 35 KNOTS WITH GUSTS UP TO 45 KNOTS.

* WAVES...8 TO 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING IS ISSUED WHEN WINDS OF 34 TO 47 KNOTS ARE
IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS
REQUIRES EXPERIENCE AND A PROPERLY EQUIPPED VESSEL. MARINERS
WITHOUT THE PROPER EXPERIENCE AND VESSEL REMAIN IN PORT OR SHOULD
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LEZ142-143-300400-
/O.EXB.KCLE.SC.Y.0079.171030T1400Z-171031T0200Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
346 PM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 10 AM TO 10 PM EDT
MONDAY.

* WINDS...WEST 20 TO 25 KNOTS WITH GUSTS UP TO 35 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ144>146-300400-
/O.CON.KCLE.SC.Y.0079.171030T0000Z-171101T0600Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
346 PM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT WEDNESDAY...

* WINDS...WEST 20 TO 30 KNOTS WITH GUSTS UP TO 35 KNOTS.

* WAVES...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Oct 29, 4:23 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 29, 4:23 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
423 AM EDT Sun Oct 29 2017

.SYNOPSIS...
A trough will linger across the Great Lakes through Tuesday
with high pressure located cross the Tennessee and mid
Mississippi Valleys. The high will move to the upper Ohio Valley
Tuesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
An upper level trough should move eastward early this morning
as jet energy lifts in western NY. This should take the light
rain, maybe a few snowflakes, eastward with it. We will the
development of some showers over Lake Erie. These lake effect
showers should move onshore near or shortly after sunrise and
then persist into the afternoon. Inland higher elevations may
see a few snow showers through the morning. Temperatures should
warm enough by afternoon for all liquid. However any higher
returns, greater than 40 dbz, may contain some graupel this
afternoon.

Lake effect rain will remain in the forecast on Monday but with
gusty southwesterly winds most of it will be directed into
Western NY. Still think we will see a few showers that drift
across NE OH/NW PA.

We will remain chilly today with highs in the middle 40s.
Slightly warmer on Monday with highs middle to upper 40s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cyclonic flow will prevail over the Great Lakes as strong low
pressure deepens near/just east of James Bay Monday night through
Tuesday. Lake response expected to hug the shoreline northeast of
Cleveland through Erie, with unstable conditions over the lake. Main
change with this forecast update is to shift axis of highest pops a
but more N towards/over the lake.  Thermal profiles suggest a
possible mix/transition to snow in Ashtabula/NW PA Monday night into
Tuesday morning and again Tuesday night, although any lake response
is expected to drift north and east of Erie county by late Tuesday
night.

Focus turns to a warm front lifting north into the Ohio valley
Wednesday and Wednesday night. Models continue to indicate
precipitation development across the area during this time in
response to strong LLJ and GOMEX moisture return and ascent over the
front. Models have shifted the axis of rain a bit further southeast
of the area on Wednesday, so reflected this in the pop forecast.
Kept with low end likely Wednesday night for the entire area.

No major changes to temperatures, with highs in the mid/upper 40s
Tuesday and near 50 Wednesday. Lows Monday night and Tuesday night
will be in the low/mid 30s, with low mid 40s Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Warm front will lift north through the area Thursday, with highs
near 60 expected and a chance of rain showers. As low pressure
tracks east across southern Canada, a weak cold front will settle
through the area on Friday. Fairly quiet conditions are expected
Friday night as high pressure centered over the northern Great Lakes
drifts east, forcing the frontal boundary to remain along the Ohio
valley and providing mainly dry conditions for the local area.
Precip chances increase slightly through the weekend as WAA returns
to the southern Great Lakes with some weak disturbances moving
across the area, but signal remains weak enough to only warrant
slight chance pops at this time. Temperatures will remain seasonable
Friday and Saturday, warming a bit on Sunday. Adjusted temperatures
up a degree or two across the board from previous forecast.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
All locations have seen ceilings lift to VFR levels. Expect
this to continue until we see some showers on the western
periphery of the lift from an East Coast storm spreads into
eastern Ohio. Will also monitor the development of showers over
Lake Erie that may drift inland across NE OH/NW PA. Will keep
the precipitation all rain for now but will watch this closely.

Light west winds will turn northwest this morning and increase
to 10 to 15 knots most places in the afternoon.

OUTLOOK...Non-VFR in the vicinity of ERI with lake-effect
showers near the lakeshore Monday into Tuesday. Non-VFR
redeveloping area wide for Wednesday into Thursday.

&&

.MARINE...
Low pressure will deepen and move up the Atlantic coast today into
Quebec by Monday. North winds will slowly increase through the day,
and ramp up this evening. Small craft conditions are expected across
the lake east of the Islands. 20-25 kt winds overnight will increase
as they back west-southwest Monday morning with 25-30 kt winds
Monday afternoon/evening. Some gales are possible at this point for
a brief period Monday afternoon. Will mention gales in the HWO but
hold off on a watch at this point. Winds will remain southwest 20-25
kts Monday night through Tuesday before decreasing to 10-15 kts and
becoming more southerly Tuesday night through Wednesday as high
pressure builds across the lake. Winds will slowly increase to 15-20
kts out of the southwest by Thursday ahead of a cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 2 AM EDT
     Wednesday for LEZ144>149.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Mullen
MARINE...Greenawalt
Hazardous weather outlook, Oct 29, 4:11 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
411 AM EDT Sun Oct 29 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
411 AM EDT Sun Oct 29 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
411 AM EDT Sun Oct 29 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Southwesterly winds will increase on Monday with Gales possible
during the afternoon and evening for the eastern half of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:59 AM EDTSmall Craft AdvisoryCLE68 hr
Oct 29, 3:46 PM EDTGale WarningCLE36 hr

Nearby

Gale Watches in Ohio, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.